Blow-up of solutions to a nonlinear dispersive rod equation

Original Article


In this paper, firstly we find the best constant for a convolution problem on the unit circle via a variational method. Then we apply the best constant on a nonlinear rod equation to give sufficient conditions on the initial data, which guarantee finite time singularity formation for the corresponding solutions.


Best constant Convolution problem Rod equation Singularity 


  1. 1.
    Benjamin, T.B., Bona, J.L., Mahony, J.J.: Model equations for long waves in nonlinear dispersive systems. Philos. Trans. Roy. Soc. London Ser. A 272(1220), 47–78 (1972)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Camassa, R., Holm, D.: An integrable shallow water equation with peaked solitons, Phys. Rev. Letter. 71, 1661–1664 (1993)MathSciNetMATHGoogle Scholar
  3. 3.
    Constantin, A.: On the Cauchy problem for the periodic Camassa-Holm equation. J. Differential Equations 141(2), 218–235 (1997)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Constantin, A.: Existence of permanent and breaking waves for a shallow water equation: a geometric approach. Ann. Inst. Fourier (Grenoble) 50(2), 321–362 (2000)MathSciNetMATHGoogle Scholar
  5. 5.
    Constantin, A., Escher, J.: Well-posedness, global existence and blow-up phenomena for a periodic quasi-linear hyperbolic equation, Comm. Pure Appl. Math. 51, 475–504 (1998)MathSciNetMATHGoogle Scholar
  6. 6.
    Constantin, A., Escher, J.: Wave breaking for nonlinear nonlocal shallow water equations, Acta Math. 181, 229–243 (1998)MathSciNetMATHGoogle Scholar
  7. 7.
    Constantin, A., Molinet, L.: Global weak solutions for a shallow water equation. Comm. Math. Phys. 211(1), 45–61 (2000)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Constantin, A., McKean, H.P.: A shallow water equation on the circle. Comm. Pure Appl. Math. 52(8), 949–982 (1999)CrossRefMathSciNetGoogle Scholar
  9. 9.
    Constantin, A., Strauss, W.: Stability of peakons, Comm. Pure Appl. Math. 53, 603–610 (2000)MathSciNetMATHGoogle Scholar
  10. 10.
    Constantin, A., Strauss, W.: Stability of a class of solitary waves in compressible elastic rods. Phys. Lett. A 270(3–4), 140–148 (2000)MathSciNetMATHGoogle Scholar
  11. 11.
    Dai, H.-H.: Model equations for nonlinear dispersive waves in a compressible Mooney-Rivlin rod, Acta Mech. 127(1–4), 193–207 (1998)Google Scholar
  12. 12.
    Dai, H.-H., Huo, Y.: Solitary shock waves and other travelling waves in a general compressible hyperelastic rod, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci. 456(1994), 331–363 (2000)MathSciNetMATHGoogle Scholar
  13. 13.
    Fuchssteiner, B., Fokas, A.S.: Symplectic structures, their Backlund transformations and hereditary symmetries. Phys. D 4(1), 47–66 (1981/82)MathSciNetGoogle Scholar
  14. 14.
    Grillakis, M., Shatah, J., Strauss, W.: Stability theory of solitary waves in the presence of symmetry. I. J. Funct. Anal. 74(1), 160–197 (1987)MathSciNetMATHGoogle Scholar
  15. 15.
    Johnson, R.S.: Camassa-Holm, Korteweg-de Vries and related models for water waves. J. Fluid Mech. 455, 63–82 (2002)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Kato, T.: Quasi-linear equations of evolution, with applications to partial differential equations. Spectral theory and differential equations (Proc. Sympos., Dundee, 1974; dedicated to Konrad Jorgens), pp. 25–70. Lecture Notes in Math., Vol. 448, Springer, Berlin (1975)Google Scholar
  17. 17.
    Li, Y., Olver, P.: Well-posedness and blow-up solutions for an integrable nonlinear dispersive model wave equation, J. Differential Equations 162, 27–63 (2000)MathSciNetMATHGoogle Scholar
  18. 18.
    McKean, H.P.: Breakdown of a shallow water equation, Asian J. Math. 2(4), 867–874 (1998)MathSciNetMATHGoogle Scholar
  19. 19.
    Misioł ek, G.: Classical solutions of the periodic Camassa-Holm equation. Geom. Funct. Anal. 12(5), 1080–1104 (2002)MathSciNetMATHGoogle Scholar
  20. 20.
    Molinet, L.: On well-posedness results for Camassa-Holm equation on the line: a survey. J. Nonlinear Math. Phys. 11(4), 521–533 (2004)MathSciNetMATHGoogle Scholar
  21. 21.
    Seliger, R.: A note on the breaking of waves. Proc. Roy. Soc. Lond Ser. A. 303, 493–496 (1968)MATHGoogle Scholar
  22. 22.
    Shkoller, S.: Geometry and curvature of diffeomorphism groups with H 1 metric and mean hydrodynamics, J. Funct. Anal. 160(1), 337–365 (1998)MathSciNetMATHGoogle Scholar
  23. 23.
    Struwe, M.: Variational methods. Applications to nonlinear partial differential equations and Hamiltonian systems. Second edition. Results in Mathematics and Related Areas (3), 34. Springer-Verlag, Berlin (1996)Google Scholar
  24. 24.
    Xin, Z., Zhang, P.: On the weak solution to a shallow water equation, Comm. Pure Appl. Math. 53, 1411–1433 (2000)MathSciNetMATHGoogle Scholar
  25. 25.
    Xin, Z., Zhang, P.: On the uniqueness and large time behavior of the weak solutions to a shallow water equation. Comm. Partial Differential Equations 27(9–10), 1815–1844 (2002)MathSciNetMATHGoogle Scholar
  26. 26.
    Zhou, Y.: Wave breaking for a periodic shallow water equation. J. Math. Anal. Appl. 290, 591–604 (2004)CrossRefMathSciNetMATHGoogle Scholar
  27. 27.
    Zhou, Y.: Stability of solitary waves for a rod equation. Chaos Solitons & Fractals 21(4), 977–981 (2004)CrossRefMathSciNetMATHGoogle Scholar
  28. 28.
    Zhou, Y.: Well-posedness and blow-up criteria of solutions for a rod equation. Math. Nachr. 278, 1726–1739 (2005)MathSciNetMATHGoogle Scholar
  29. 29.
    Zhou, Y.: Blow-up phenomenon for a periodic rod equation. Submitted (2004)Google Scholar

Copyright information

© Springer-Verlag 2005

Authors and Affiliations

  1. 1.Department of MathematicsEast China Normal UniversityShanghaiChina
  2. 2.The Institute of Mathematical SciencesThe Chinese University of Hong Kong ShatinN.T.

Personalised recommendations